statins

A recent article in The New England Journal of Medicine by Andrew L. Mammen, MD, PhD, reviewed statin-associated myopathies. Reading his article prompted me to revisit the subject of statin side effects.

It can no longer be disputed that statins statistically benefit patients who have cardiovascular disease or who are at high risk of cardiovascular disease. But there are still disputable issues. Which patients should be treated? The recent treatment guidelines have been widely criticized. And the actual magnitude of the benefit is small, although we know the benefits are greater for patients at higher risk. It has been argued that as many as 99% of patients who take statins will take them unnecessarily, risking side effects for no benefit. The problem is that we can’t identify which patients those are. Until we learn more, we are stuck treating the many to help the few. As with any medication, there are risks to be balanced against the benefits. What do we really know about the side effects of statins?

Lots of anecdotes, conflicting evidence

It’s very hard to pin down the truth. The Internet is full of anecdotal reports of devastating side effects from statin drugs, including cancer, dizziness, depression, anemia, acidosis, pancreatitis, cataracts, heart failure, hunger, nausea, sleep problems, memory loss, ringing in the ears, “a sense of detachment,”… the list goes on. When symptoms such as these have been evaluated in controlled studies, they have not been shown to occur more often with the drug than with placebo.

In clinical practice, 10-25% of patients experience muscle problems; but scientific studies tell a different story. In a recent (2014) systematic review they found that mild muscle problems occurred in approximately equal numbers of persons treated with statins and those given placebo. The reviewers commented, “This small difference probably reflects a high background rate of nonspecific muscle problems in both groups that could not be distinguished from statin-associated myalgia because most clinical trials did not use a standard definition for statin myalgia.” There are many insiduous causes of body pain, and it’s hard to tease them apart.

I have written about the large JUPITER trial with 18,000 subjects. I pointed out that in that study:

The rate of reported side effects was similar for both the rosuvastatin and the placebo group. Muscle side effects including rhabdomyolysis have been a great concern of statin critics, but in this study there was no difference between the statin and placebo groups and there was only one case of rhabdomyolysis and that was in a 90-year-old subject with febrile influenza, pneumonia, and trauma-induced myopathy. Some critics have claimed that statins cause cancer, but in this study there were fewer new diagnoses of cancer and significantly fewer cancer deaths in the rosuvastatin group (p=0.02). The only adverse finding was a higher rate of physician-reported diabetes in the rosuvastatin group; but there was no significant difference in blood glucose levels between the groups.

What about diabetes?

Most experts have concluded that the benefits of statins outweigh the concerns about diabetes. Treating 255 patients with statins for 4 years led to 1 extra case of diabetes mellitus, whereas 5.4 cardiovascular events were prevented. Therefore, although the risk of diabetes mellitus is higher in patients receiving statins, statins ultimately benefit cardiac health in people with established heart disease or risk factors for heart disease.

Muscle problems, from minor to serious

When patients report mild muscle problems like myalgias (muscle pain), reducing the statin dose or switching to another statin usually seems to solve the problem. Supplementation with CoQ10 has been recommended to prevent or improve statin-induced myopathy, but a recent meta-analysis of randomized controlled trials found no benefit. More serious muscle problems do occur. One in 10,000 patients develops rhabdomyolysis with serious muscle damage, weakness, and elevated levels of creatine kinase (CK). The problem almost always resolves spontaneously when the drug is discontinued. But there is also a much more serious statin-associated autoimmune myopathy that is estimated to occur in 2 or 3 of every 100,000 patients. It may develop soon after the drug is started, or it may not develop until after years of treatment. Patients notice muscle pain and weakness, and have difficulty rising from a chair, climbing steps, or lifting heavy objects. The weakness usually persists or worsens even if statins are discontinued. The weakness is usually mild-to-moderate, but severe cases have been reported.

Diagnosis is confirmed by extremely high levels of CK, electromyography, muscle biopsy showing necrosis of muscle cells, and the presence of autoantibodies against HMG-CoA reductase. But the same autoantibodies can also be found in patients who have never taken statins. The mechanism is not known, but there may be a genetic predisposition and/or environmental triggers. Some patients with mild weakness recover without treatment, but in most cases immunosuppressive therapy is necessary, with drugs like prednisone, methotrexate, and immune globulin. When full strength is achieved, the drugs can be tapered, although relapses are possible. Sometimes strength returns while CK levels remain high, and sometimes weakness persists after CK levels have normalized.

Dr. Mammen concludes:

For the overwhelming majority of patients, statins have a good side-effect profile. Only in those in whom markedly and persistently elevated muscle-enzyme levels develop should the very rare side effect of statin-associated autoimmune myopathy be considered. Confirmation of the diagnosis with a test for anti–HMG-CoA reductase autoantibody should lead to the discontinuation of treatment with statins and the initiation of immunosuppressive therapy. Fortunately, when this disorder is recognized and treated, patients with statin-associated autoimmune myopathy usually have very good outcomes, with marked improvements in muscle strength.

Conclusion: The tension between anecdotes and data

It’s hard to know what to think about all the anecdotal reports of devastating side effects. There could conceivably be small subsets of the population that are uniquely susceptible. I suspect that some people are quick to blame statins for any new symptom they have, and that statins aren’t always responsible. On the other hand, the scientific studies (especially those funded by drug companies) may not always search diligently enough to identify all side effects, especially mild ones that patients may not think to report because they attribute them to getting older. I think patients deserve to know the evidence for benefits and the verified side effects, especially the small but serious risk of statin-associated autoimmune myopathy. Individuals will continue to disagree about the level of risk they are willing to tolerate for a potential benefit. After reviewing everything I could find about the risks, I have personally chosen to continue taking a statin, but I think it can be reasonable for others to choose differently based on the currently available evidence and their own risk factors.

 

 

Posted by Harriet Hall

Harriet Hall, MD also known as The SkepDoc, is a retired family physician who writes about pseudoscience and questionable medical practices. She received her BA and MD from the University of Washington, did her internship in the Air Force (the second female ever to do so),  and was the first female graduate of the Air Force family practice residency at Eglin Air Force Base. During a long career as an Air Force physician, she held various positions from flight surgeon to DBMS (Director of Base Medical Services) and did everything from delivering babies to taking the controls of a B-52. She retired with the rank of Colonel.  In 2008 she published her memoirs, Women Aren't Supposed to Fly.

Loading...